ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P90

Multiple endocrine dysfunction in the context of psychiatric medication

Richard Carroll, Karim Meeran & Jeannie Todd


Imperial College Healthcare NHS Trust, London, UK.


MM, a 51-year-old female was reviewed in the Endocrinology clinic for the assessment of hypercalcaemia, hyperprolactinaemia, and an adrenal mass. Bipolar depression had been diagnosed 24 years previously with continuous use of Lithium Carbonate since. An acute deterioration in mental state 3 years previously prompted Risperidone treatment which was ongoing. Hypercalcaemia (calcium=2.78 mmol/l, PTH=13.8 pmol/l, vitamin D=33 nmol/l) was recorded. Polyuria and nocturia was noted. A renal ultrasound and bone mineral density DEXA scan were normal. The 24 h urinary calcium/creatinine clearance ratio was calculated at 0.027. An ultrasound of the neck and sestamibi nuclear scan are awaited.

An adrenal mass was detected incidentally during the assessment of non-specific abdominal pain. CT imaging revealed a 23 mm right adrenal mass with Hounsfield units of 17. A functional screen revealed the following; renin=2.0 pmol/ml per hour, aldosterone=460 pmol/l, (Ratio=230 NR<800); Androstenedione=2.8 nmol/l (NR=4.0–10.2), DHEAS=2.7 μmol/l (NR=0.8–6.9) and extracted testosterone=0.8 nmol/l (NR<3.0); Following a 48 h LDDST-T 48 cortisol=43 nmol/l (normal<50); Urinary catecholamines were elevated on two occasions (Urinary adrenaline=0.13 μmol (NR<0.1), Noradrenaline=1.63 μmol/l (NR<0.5), Dopamine=11.18 μmol/l (NR<2.7) in the context of normal urinary metanephrines. There were no clinical features suggestive of phaeochromocytoma apart from hypertension (168/95 mmHg). Hyperprolactinaemia (2223 mU/l, NR=125–625) had been noted on multiple occasions and coincided with the commencement of risperidone therapy. The patient did not report galactorrhoea but did note amenorrhoea with suppressed gonadotrophins. An MRI scan of the pituitary was normal.

It is likely that the primary hyperparathyroidism and hyperprolactinaemia are attributable to lithium induced parathyroid hyperplasia and risperidone induced hyperprolactinaemia respectively. In addition, the elevated catacholamines are also likely to be due to risperidone and /or anxiety confusing the investigation of an adrenal incidentaloma. The case illustrates the effect psychiatric medications can have on endocrine systems, and the difficulties the clinician experiences when trying to differentiate medication induced abnormalities from other aetiologies.

Article tools

My recent searches

No recent searches.